This case involves a forty-five-year-old male who presented to his family physician with complaints of bleeding during urination, coughing, frequent nose bleeds, and joint pain. Additionally, he was found to have a nose deformity which was due to a perforated septum. His physician suspected that he had a form of vasculitis and referred him to a rheumatologist. The rheumatologist ordered laboratory work which revealed elevated levels of cytoplasmic anti-neutrophil cytoplasmic (c-ANCA) antibodies and an elevated erythrocyte sedimentation rate. To confirm the diagnosis, a kidney biopsy was performed which revealed granulomatous inflammation. The man was told that he suffered from Wegener’s granulomatosis, an inflammatory condition affecting his blood vessels. He was prescribed prednisone and cyclophosphamide to help reduce the inflammation. The man was concerned about taking these medications after reading about the side effects. The physician reassured him that they would properly monitor him while on the medication. Over the next few months, his symptoms began to slowly improve. However, three months later, he returned to his rheumatologist because he started to notice blood in his urine. The man stated he did not experience pain while urinating. His rheumatologist told him that he may have developed a kidney stone and advised him to return in two weeks if the bloody urine persisted. Two weeks later, he returned because it had continued. He was referred to a urologist to further investigate the cause of his bloody urine. A cystoscopy was performed which revealed stage 2 transitional cell carcinoma of the bladder. The urologist told the patient that he developed bladder cancer secondary to cyclophosphamide therapy. He underwent surgical resection and neobladder reconstruction to treat his bladder cancer.
Question(s) For Expert Witness
- 1. Did this rheumatologist practice the standard of care when prescribing cyclophosphamide, and what should have been done to prevent further harm in this patient?
Expert Witness Response
This physician failed to warn this patient about a major side effect of cyclophosphamide therapy. He also falsely reassured the patient when he expressed concerns about the medication. Cyclophosphamide is an alkylating agent commonly used to treat cancer and autoimmune disease. This agent can cause numerous side effects including bladder cancer, leukemia, hemorrhagic cystitis, nausea, vomiting, bone marrow suppression, diarrhea, darkening of the skin and nails, alopecia, lethargy, amongst other things. When this patient developed blood in his urine, the rheumatologist falsely diagnosed him with a kidney stone. This created a delay in the diagnosis and treatment of bladder cancer. He should have referred him to the urologist once the patient developed bloody urine because bladder cancer is a well-known side effect of cyclophosphamide.